← Return to Ritalin for adults for narcolepsy

Discussion
dcwash (@dcwash)

Ritalin for adults for narcolepsy

Sleep Health | Last Active: Apr 2 9:35pm | Replies (9)

Comment receiving replies
@lisalucier

Hi, @dcwash – welcome to Mayo Clinic Connect. Glad you came to Mayo Clinic for information. Here's some that may be useful:

– information on methylphenidate (Ritalin): https://www.mayoclinic.org/drugs-supplements/methylphenidate-oral-route/description/drg-20068297

– information on narcolepsy https://www.mayoclinic.org/diseases-conditions/narcolepsy/symptoms-causes/syc-20375497

I'd also like to offer you connection with other Connect members who may have some insights for you on methylphenidate (Ritalin) use in adults (versus kids or teens) for narcolepsy or other conditions, and its effects when newly prescribed, such as @brittanyann576 @youngsally @marield65 @dedeno @jolynn60. They may also have experiences with taking fluoxotine (generic Prozac) and methylphenidate (Ritalin) together, as you recently did. @johnbishop also may have some thoughts.

You indicated experiencing major problems taking the fluoxotine (generic Prozac) and methylphenidate (Ritalin) together. Will you share more about what happened with that combination?

Jump to this post


Replies to "Hi, @dcwash - welcome to Mayo Clinic Connect. Glad you came to Mayo Clinic for information...."

Thanks for the welcome, Lisa! I had already read the artcles you linked to about narcolepsy and ritalin, in general, and found them useful, which is why I turned to this forum for more specific information. I've found that, in general, the Mayo Clinic website hits that sweet spot of being very informative without being alarmist and without being OVER-informative, if you know what I mean–I trust the science here, but can still understand it!

Because I have running problems with migraines, allergic asthma, and now narcolepsy, and have had a long history with depression, I take a lot of medications, though, luckily, none of them are at very high doses, and some are even the OTC versions suggested and monitored by doctors instead of prescriptions.

I had good luck with Prozac (again, the generic) for years, but dropped it maybe a couple of years ago when I got to the point where I felt I simply didn't need it, knowing I could go back if I did. I know you, generally, aren't supposed to drop it cold, but I did and didn't have any problems. And I did start it up again pretty recently at a relatively low dose, 20 mg., at about the same time I started the Ritalin, also at a low dose. Because of miscommunication with my neurologist, for which we were both to blame, he didn't realize I was taking it when he prescribed the Ritalin. I immediately started having problems with jumpiness, to which I attributed simply getting used to the Ritalin. But it continued, and got worse, and I had problems with physical shakes, like trembling hands, chattering teeth, etc., and a really rapid hearbeat. I also felt just generally "hyper," chatting away when I wouldn't normally and that kind of thing. It seemed worse in the morning, after my morning "doses" had a chance to kick in, and then would fade away…at first. Then it got to where it lasted longer and longer, and I started having trouble with things like finding the words for what I wanted to say, and getting lost in familiar areas. I began to think it was a drug interaction and started playing with when I took things, and in the course of looking up "ritalin>interaction>[insert name of drug I was taking here]" I ran across an interaction with Prozac called "Seratonin Syndrome" that seemed match up in an awful lot of ways, though not all of them, and it did seem like I was on the lower end of the severty spectrum of how bad it could be. I also found the Ritalin didn't seem to interact with anything else I was taking.

By this point I had been taking the Ritalin for about a month and the Prozac this time for maybe a little longer and I already had a neurologist appoint scheduled for the end of the week so I hung on until then, fearful of changing anything without supervision and besides, the Ritalin was working for the narcolepsy! We discussed cutting the Prozac from 20 to 10 mgs and then maybe going to an every-other-day dose, but I was so sick of feeling this way and had had no trouble dropping it before I convinced him to let me just quit it and we'd see what happened. That was Friday and today is Tuesday I'm beginning to wish maybe we had done something differently, as "detox" isn't much better than Seratonin Syndrome, as far as I can tell. What I've been trying to find online is what, if any, effects Ritalin may have on depression and anxiety in adults and I'm not finding much, except in cases of patients with autism AND ADHD, which doesn't describe me. And if it has any effects, positive or negative, on panic attacks. Or, really, just what effects it may have on things besides ADD, ADHD (which we're familiar with) and narcolepsy, in general.

Thanks! I'm too knew here to fully understand the etiquette, but I did look at the posts by the people you linked to. They looked interesting but didn't seem to directly address my issue. I'll keep an eye on them, though.